Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Medrol and Atripla
Jan 25, 2012

Hello,

I was wondering if it would be okay to take Medrol during the first month of Atripla. I broke out in a rash after my 9th dose, it spread quickly over my body, eventually dispersing into what looked and felt like a full-body sunburn. The redness has been slowly and slightly lightening up. But, after about the 13th dose, it began to itch with GREAT gusto...the itching was bad enough that I accidentally OD'ed on OTC antihistamines (cetirizine, diphenhydramine, ranitidine). I mean really, the intensity of the full body itching sensation was maddening and a bit debilitating.

Anyhow, the ER doc wrote me a script for Atarax and a Medrol DosePak. Needless to say, the antihistamine OD experience was frightening enough to make me feel hesitant to take the Atarax...so I was thinking I'd wait a little while and Take the Medrol in the meantime.

I was given a steroid shot for my rash while in the hospital (which helped quite a bit), but I'm afraid that my itching will come back with a vengeance once it wears off. I also asked the ER nurse about using topical hydrocortisone, but she said that it wouldn't do much good, with my rash being a systemic reaction...

Will the interaction between Sustiva and Medrol be too much for me right now, with the possibility of suppressing the efavirenz levels in my blood? (I'd almost quite like that, considering it's likely the culprit of my woes at the moment, but don't want to cause any additional unwanted problems now or in the future by doing so.)

If the Medrol IS a no-go, how long should I wait before I take a dose of Atarax?

I'm so determined to hang on and ride this out, because my rash has not become blistered, or spread to my eyes/mouth, and the only other side effect I've experienced is dizziness, which subsided within a few days of starting treatment.

Any input/advice is much appreciated.

Response from Dr. Henry

Good question-I have seen no firm data, nor any consistent anecdotal reports, that use of systemic corticosteroids are effective for management of efavirenz/Atripla related skin rashes. Sterods are often used empirically for allergic conditions and sometimes for drug rashes. A key issue is whether there are any serious red flags suggesting an ominnous rash (ie Stevens Johnson) that may include eye, mouth, lung, liver involvement or development of skin lesions/blisters. I recommend involving your HIV specialist in monitoring. Short use of Medrol is usually OK as far as drug interactions with Atripla. If any reader knows of a published reference on that matter or has personal experience please post. KH



Previous
Anxiety
Next
Possible Drug Interaction?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement